A 28-year-old woman presents for examination of an extremely itchy rash on her arm that developed the day after she received a subcutaneous injection of a biologic agent. This was the second subcutaneous injection she has received. The first injection was administered 2 weeks earlier without incident. She denies history of hives, swollen lips, or shortness of breath related to the injection. She has no history of contact dermatitis or food allergies. Examination of the injection site reveals a well-demarcated annular patch. When tested, dermatographism is not elicited and the remainder of her skin examination is unremarkable.
Submit your diagnosis to see full explanation.
Biological agents have revolutionized the treatment of multiple disorders including psoriasis, rheumatoid arthritis, atopic dermatitis, and chronic urticaria. Dozens of biopharmaceutical agents are currently approved by the US Food and Drug Administration (FDA) and many more are being evaluated in clinical trials.1
Adverse reactions to these agents are often immunologic in nature and may result from increased levels of systemic cytokines (also known as cytokine release syndrome) or hypersensitivity induced by immunoglobulin E (IgE), IgG, and/or complement system with production of anaphylatoxins and release of mediators from mast cells.2,3 These reactions are not uncommon and typically manifest with erythema and itching. In one study, injection site reactions occurred in 20% of patients receiving etanercept.4 More severe reactions may be accompanied by edema, pain, and bruising. The reactions may occur immediately after injection or be delayed for up to 48 hours after an injection.3
The intensity of allergic response to subcutaneous administration of biologic agents usually diminishes with continued treatment.5 Patients treated with biologics should be apprised of the potential for injection site reactions especially during the early course of therapy. When encountered, treatment with an antihistamine and topical corticosteroids may provide relief of symptoms. Use of autoinjectors, which offer controlled depth and dispersal of medication, and rotating the sites of injection may be prudent. Since injection site reactions do not diminish the efficacy of biologic agents, patients are advised to continue treatment.6
Stephen Schleicher, MD, is director of the DermDox Center for Dermatology, associate professor of medicine at Commonwealth Medical College, and clinical instructor of dermatology at Arcadia University and Kings College.
1. Biological Approvals by Year. US Food & Drug Administration website. https://www.fda.gov/vaccines-blood-biologics/development-approval-process-cber/biological-approvals-year. Updated February 19, 2020. Accessed February 26, 2020.
2. Pichler WJ. Adverse side effects to biological agents. Allergy. 2006;61(8):912-920.
3. Corominas M, Gastaminza G, Lobera T. Hypersensitivity reactions to biological drugs. J Investig Allergol Clin Immunol. 2014;24(4):212-225.
4. Zeltser R, Valle L, Tanck C, Holyst MM, Ritchlin C, Gaspari AA. Clinical, histological and immunophenotypic characteristics of injection site reactions associated with etanercept: a recombinant tumor necrosis factor alpha receptor: Fc fusion protein. Arch Dermatol. 2001;137(7):893-899.
5. Kim WB, Marinas JE, Qiang J, Shahbaz A, Greaves S, Yeung J. Adverse events resulting in withdrawal of biologic therapy for psoriasis in real-world clinical practice: a Canadian multicenter retrospective study. J Am Acad Dermatol. 2015;72(3):237-241.
6. Thomaidou E, Ramot Y. Injection site reactions with the use of biological agents.Dermatol Ther. 2019;32(2):e12817.